Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 104, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 6, 1997, 5:41 PM CDT for Chariton County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1997, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 6, 1997, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Chariton County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:55 PM CDT | Hail 0.88 | Mendon, MO | Severe weather spotters reported nickel-size hail 5 miles east of Mendon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 062240 RRA
SVRMCI
MOC041-062330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
541 PM CDT SUN JUL 6 1997
* SEVERE THUNDERSTORM WARNING FOR
CHARITON COUNTY - CENTRAL MISSOURI
* UNTIL 630 PM CDT
* SOME LOCATIONS AFFECTED
MENDON
WESTVILLE BY 545
BYNUMVILLE BY 610
PRAIRIE HILL BY 610
* AT 538 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
THUNDERSTORMS NEAR MENDON AND 10 MILES SOUTHWEST OF WESTVILLE
MOVING EAST AT 20 MPH.
PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT HAIL UP TO ONE INCH AND
DIAMETER AND WIND GUSTS TO 60 MPH
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. bFOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
JHVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:40 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 6, 2:40 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 240 PM CDT SUN JUL 6 1997 FORECAST PROBLEMS THIS PERIOD INCLUDE POSSIBLE CONVECTION N THIS EVENING...THEN PLACEMENT AND TIMING OF NEXT SHORTWAVE RIDING OVER THE ON-AGAIN...OFF-AGAIN BUILDING RIDGE. SFC OBS/AWIPS VIS 1K STLT/KEAX 88D IMAGERY SHOWS CONVECTION FIRING ALONG WK SFC BOUNDARY AS 8H FRONT INTERSECTS. ANOTHER BAND OF TCU EVIDENT JUST S OF FIRST AREA...AND WOULDNT BE SURPRISED TO SEE DEVELOPMENT ALONG THAT LINE AS WELL. MSTR POOLING EVIDENT ALONG THIS BOUNDARY OVER THE LAST FEW HOURS...WITH SFC DWPTS IN THE MID 60S. WITH MODIFIED SOUNDING YIELDING AROUND 1500 J/KG CAPES WITH LITTLE IF ANY CAP...WOULD EXPECT TO SEE SCT TSRA OVER THE NRN HALF OF THE CWA UNTIL SUNSET KILLS THE INSTABILITY. UPRLVL WINDS BECOME MORE FAVORABLE ON MONDAY...INDUCING STRONGER SOUTH WINDS AT THE SFC. TEMPS SHOULD BE A BIT HIGHER...BUT WONT GO WHOLE HOG AS 8H AND HIGHER TEMP ADVECTION REMAINS WEAK. MODELS FAIRLY CONSISTENT IN BRINGING NEXT S/WV THROUGH MON NIGHT/TUE...WITH LOW LEVEL QVECTOR CONVERGENCE INCREASING. AVN GRIDS KEEP IT FURTHEST NORTH...WHILE ETA/NGM BRUSH NRN SXNS. ADDITIONAL PRECIP PROBABILITES MON NIGHT ARE LINKED TO MCS DEVELOPMENT AND PROPAGATION ESE ACROSS KANSAS...POSSIBLY AFFECTING WRN COUNTIES. WL JUST LV SML POPS IN PLACE FOR NOW AND AWAIT FUTURE INFORMATION. .EAX...NONE. JHV
In the hours before
Special weather statement, Jul 6, 1:00 PM CDT, 4 hours 41 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN JUL 6 1997 ...NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT... FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING NORTH OF A LINE FROM ST JOSEPH TO MACON. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE....ALTHOUGH A FEW MAY PRODUCE WIND GUSTS AS HIGH AS 40 MPH...AND POSSIBLY SOME SMALL HAIL. SPOTTER ACTIVATION IS NOT ANTICIPATED. DISCUSSION: A WEAK FRONTAL BOUNDARY HAS MOVED INTO NORTHERN MISSOURI TODAY. A DISTURBANCE IN THE UPPER LEVEL FLOW WAS HELPING TO PRODUCE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN NEBRASKA. AS THIS UPPER LEVEL DISTURBANCE INTERSECTS THE SURFACE BOUNDARY...SHOWERS AND THUNDERSTORMS MAY DEVELOP. JHV
Special weather statement, Jul 6, 1:19 PM CDT, 4 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT SUN JUL 6 1997 ...NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT... FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING NORTH OF A LINE FROM ST JOSEPH TO MACON. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE....ALTHOUGH A FEW MAY PRODUCE WIND GUSTS AS HIGH AS 40 MPH...AND POSSIBLY SOME SMALL HAIL. SPOTTER ACTIVATION IS NOT ANTICIPATED. DISCUSSION: A WEAK FRONTAL BOUNDARY HAS MOVED INTO NORTHERN MISSOURI TODAY. A DISTURBANCE IN THE UPPER LEVEL FLOW WAS HELPING TO PRODUCE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN NEBRASKA. AS THIS UPPER LEVEL DISTURBANCE INTERSECTS THE SURFACE BOUNDARY...SHOWERS AND THUNDERSTORMS MAY DEVELOP. JHV
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.